Last week, I had a 50ish year old male patient who had been in the hospital a few weeks for a liver transplant. He came into the operating room for another procedure. I gave a general anesthetic and the patient was put into a prone position for the procedure. When the procedure was finished, I gave a cocktail of neostigmine and glycopyrrolate to reverse his muscle relaxant. When he woke up, he complained of extreme pressure pain in both eyes. He said he felt like his eyeballs were going to explode. My first reaction was could this be corneal abrasion, as this has happened before in the prone position. But the patient denied any scratchy sensation and had no photophobia or redness. Plus the pain affected both eyes, which is very rare for corneal abrasions. I then asked if the patient had glaucoma. He said he does and was being treated by his ophthalmologist with eyedrops. His ophthalmologist said the pressure in his eyes were high but well controlled with the drops. But since he had been in the hospital, he had not gotten his eye medications. Luckily, the effects of the glycopyrrolate soon wore off and we treated his pain with narcotics.
Whether you're a patient or a physician, my question to you is have you ever seen or experienced this kind of reaction? Yes the textbooks say anticholingergics can cause increased intraocular pressure in narrow angle glaucoma. But after giving thousands of anesthetics with probably hundreds of patients with glaucoma, this is the first time I've seen this reaction. I would think that the combination of neo and glyco would balance each other out to prevent increased IOP.
Could anything have been done differently? His history of glaucoma was not mentioned in the H+P and I didn't bother asking about eye history (c'mon you're kidding yourself if you say you ask all your patients about their eye history every time because that is part of the complete medical workup). If I had known the consequences, next time I would only give succinylcholine to allow intubation then maintain his anesthesia with propofol infusion and volatile gases. Or maybe I wouln't intubate at all next time and just keep the patient very deeply sedated, though this can be tricky in the prone position and his recent transplant operation. This particular procedure did not require the patient to be paralyzed, but if he was having abdominal surgery, I would have to warn the patient he may be on the ventilator after the surgery is finished until his muscle relaxants wear off without reversal. In case you're wondering, he did not receive reversal of his paralytics after his transplant because he was sent immediately postop to the ICU intubated. All helpful thoughts and insights welcome.